Safety and officacy of vaccination in patiens with inflammatory rheumaticdiseases
Revmatologický ústav, Praha Revmatologická klinika 1. LFUK Praha, Subkatedra revmatologie IPVZ
Čes. Revmatol., , 2004, No. 4, p. 157-162.
Patients with inflammatory rheumatic disease are in increased risk of infection,whichis still leading cause of mortality in rheumatoid arthritis and systemic lupus erythematosus (SLE).Vaccination in these subjectsmaydecrease the risk of severe infectiouscomplications, but also mightlead to flare up of the disease. Case report. A female, 24 years old patient developed 3 weeks aftervaccination severe SLE with multiorgan involvement (meningoencephalitis, polyserositis, pancytopenia,nephritis, myositis, secondary antiphospholipid syndrome) and high autoantibodies levels.Despite of intensive intravenous corticosteroids, followed with oral therapy, the condition deterioratedand only plasmapheresis and IV pulse cyclophosphamide (6 pulses) reversed the critical state.Therapy led finally to complete remission of the diseases. After 1 year follow-up the patient has beentreated only with maintaining doses of methylprednisolone, azathioprine and warfarin, she complainedonly for steroid cataract. Respectively, it has been revealed, that the patient was in the ageof 9 years treated temporarily for juvenile idiopathic arthritis, which has been long term remitted.Conclusion. A risk of induction of a new autoimmune disease after vaccination in healthy subjectsis very low and wide experiences show, that vaccination is safe (excluding alive vaccines) also inpatients with inflammatory rheumatic diseases with stabilized disease. Flares cannot be excluded,but they are reported rarely and have not been observed in controlled studies. In patients treatedwith high doses of immunosupressive drugs the efficacy of vaccination may not be sufficient anda check of induced antibodies titres is recommended.
inflammatory rheumatic disease, rheumatoid arthritis, systemic lupus, vaccination
Full text is not available online.
If interested in a scan of this journal, contact NTO ČLS JEP
Dermatology & STDs